Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 620, NWS Norman, OK

August 2, 2020Harmon County, Jackson County, Oklahoma; Hardeman County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Aug 2, 2020, 3:38 PM CDT for Harmon County, Jackson County, Oklahoma; Hardeman County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2020, 3:38 PM CDT (20:38 UTC)
Expired
Aug 2, 2020, 4:15 PM CDT
In force
37 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Harmon County, OK, Jackson County, OK, Hardeman County, TX

The radar

The Altus AFB radar (KFDR), 67 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
2195 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:53 PM CDT, 45 minutes earlier.

Area forecast discussion, Aug 2, 2:53 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Norman OK
253 PM CDT Sun Aug 2 2020

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 248 PM CDT Sun Aug 2 2020

Showers and thunderstorms are beginning to develop across western OK
within a mid level moisture plume and along a baroclinic zone. Lift
along this zone should increase slightly through 21Z so expect
coverage to increase a bit by then. This activity will shift SSE
through the evening hours. Further east, additional moist convection
is present along a surface trough and will be mainly diurnally
driven. Later tonight into early Mon morning, scattered showers and
some thunderstorms are expected to shift slightly eastward into SW
OK but shouldn't make it much further as CAA increases across
central OK thanks to yet another, welcomed cold front. Both low and
high temps will be around 10 degrees below average tonight and Mon
afternoon.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 248 PM CDT Sun Aug 2 2020

Another round of showers and isolated thunderstorms is possible
Monday night amid weak warm air advection cross western Oklahoma. Shower
activity is then expected to dissipate Tuesday morning. Models
then agree on renewed chances for showers and storms Tuesday night
as a weak disturbance moves over the area within northwest flow
aloft. At this time it appears the highest chances for
precipitation will be over the northeastern 2/3rd of the area
Tuesday night into Wednesday morning and then shifting
eastward/weakening through the day Wednesday.

Upper ridging begins to expand over the area Thursday through the
weekend. This will shift precipitation chances further north and
east, with most of the area expected to be dry by the weekend as
temperatures climb to near or slightly above average.

&&

.AVIATION...
(18Z TAFS)
Issued at 1149 AM CDT Sun Aug 2 2020

VFR conditions to continue.

Rather light north wind this afternoon with some shift to the
northeast/east tonight. There are some low chances for
thunderstorms across mainly western Oklahoma late today and
tonight, but chances remain too low to mention in the TAFs at this
point.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  62  84  63  82 /  10  10  30  20
Hobart OK         65  87  65  88 /  40  20  30  20
Wichita Falls TX  67  89  66  91 /  30  20  20  10
Gage OK           61  85  62  87 /  30  30  30  20
Ponca City OK     60  82  60  81 /   0  10   0   0
Durant OK         66  90  65  89 /   0  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...03
LONG TERM....08
AVIATION...30
Hazardous weather outlook, Aug 2, 2:54 PM CDT, 44 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
254 PM CDT Sun Aug 2 2020

OKZ004>048-050>052-TXZ083>090-032000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
254 PM CDT Sun Aug 2 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Isolated storms will be possible this afternoon across parts of
western Oklahoma and western north Texas. A few strong storms will
be capable of producing hail up to the size of nickels and wind
gusts exceeding 50 mph. Additional thunderstorms are expected over
eastern and southeastern Oklahoma through sunset. These storms
should remain relatively weak.

Additional thunderstorms are expected to develop this afternoon to
the west of Oklahoma across the high plains of southeast Colorado
and New Mexico. This activity is then expected to move east and
southeast this evening and overnight and may impact parts of
western Oklahoma and western north Texas. Severe weather is not
expected with these storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Periodic thunderstorm chances are expected Monday through much of
the upcoming week. The highest chances currently appear to be
Tuesday night and Wednesday night. Widespread severe storms are
unlikely, but a few strong to severe storms are possible through
the week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 2, 2:36 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
236 PM CDT Sun Aug 2 2020

OKZ014-021-022015-
Roger Mills OK-Beckham OK-
236 PM CDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Roger Mills and west
central Beckham Counties Until 315 PM CDT...

AT 233 PM CDT, a strong thunderstorm was located 4 miles west of
Sweetwater, moving south at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of peas...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Erick and Texola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3547 10000 3548 9997 3522 9974 3514 10000
TIME...MOT...LOC 1933Z 339DEG 16KT 3540 9999

03
Special weather statement, Aug 2, 2:57 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
257 PM CDT Sun Aug 2 2020

OKZ021-022100-
Beckham OK-
257 PM CDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR western Beckham County Until 400
PM CDT...

AT 256 PM CDT, a strong thunderstorm was located 7 miles northeast of
Erick, moving south at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Erick and Delhi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3542 9989 3542 9975 3519 9959 3512 9990
TIME...MOT...LOC 1956Z 344DEG 8KT 3531 9980

03
Special weather statement, Aug 2, 3:15 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
315 PM CDT Sun Aug 2 2020

OKZ033-036-022045-
Harmon OK-Jackson OK-
315 PM CDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Harmon and west
central Jackson Counties Until 345 PM CDT...

AT 313 PM CDT, a strong thunderstorm was located near Gould, moving
south at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

Locations impacted include...
Gould and McQueen.

LAT...LON 3478 9976 3477 9972 3470 9971 3453 9960
      3451 9983 3472 9990
TIME...MOT...LOC 2013Z 338DEG 14KT 3469 9977

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:00 PM CDTSpecial Weather StatementOUNGrant30 min
Aug 1, 7:06 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant24 min
Aug 1, 7:15 PM CDTSpecial Weather StatementOUNGrant30 min
Aug 1, 7:17 PM CDTSpecial Weather StatementOUNMajor28 min
Aug 1, 7:25 PM CDTSpecial Weather StatementOUNWoodward35 min
Aug 1, 7:28 PM CDTSpecial Weather StatementOUNAlfalfa32 min
Aug 1, 7:31 PM CDTSevere Thunderstorm WarningOUNDewey, Major, Woodward44 min
Aug 1, 7:32 PM CDTSevere Thunderstorm WarningOUNEllis, Woodward43 min
Aug 1, 7:36 PM CDTSpecial Weather StatementOUNGarfield24 min
Aug 1, 8:02 PM CDTSpecial Weather StatementOUNGarfield, Major28 min
Aug 1, 8:16 PM CDTSpecial Weather StatementOUNEllis29 min
Aug 1, 8:42 PM CDTSpecial Weather StatementOUNRoger Mills18 min
Aug 2, 2:36 PM CDTSpecial Weather StatementOUNBeckham39 min
Aug 2, 2:57 PM CDTSpecial Weather StatementOUNBeckham63 min
Aug 2, 3:15 PM CDTSpecial Weather StatementOUNHarmon30 min
Aug 2, 3:43 PM CDTSpecial Weather StatementOUNKiowa32 min
Aug 2, 3:45 PM CDTSpecial Weather StatementOUNKiowa30 min
Aug 2, 4:09 PM CDTSevere Thunderstorm WarningOUNJackson51 min
Aug 2, 4:11 PM CDTSpecial Weather StatementOUNComanche34 min
Aug 2, 4:23 PM CDTSpecial Weather StatementOUNKiowa37 min
Aug 2, 4:55 PM CDTSpecial Weather StatementOUNFoard35 min
Aug 2, 5:08 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman, Knox37 min
Aug 2, 5:38 PM CDTSevere Thunderstorm WarningOUNFoard, Knox52 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2020Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.